Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 25, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 1, 2018, 6:24 PM CDT for Marshall County, Tama County, Iowa. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2018, 6:24 PM CDT (23:24 UTC)
- Expired
- May 1, 2018, 7:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marshall County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 93 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 6:24 PM CDT | HAIL 0.88 | Albion, IA | PEA TO NICKLE SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 5:47 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1854 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
017
WUUS53 KDMX 012324
SVRDMX
IAC127-171-020000-
/O.NEW.KDMX.SV.W.0025.180501T2324Z-180502T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
624 PM CDT TUE MAY 1 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Marshall County in central Iowa...
Northwestern Tama County in central Iowa...
* Until 700 PM CDT.
* At 624 PM CDT, a severe thunderstorm was located near Marshalltown,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Marshalltown, Gladbrook, Garwin, Albion, Lincoln, Green Mountain,
Marshalltown Municipal Airport and Union Grove State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4200 9295 4216 9302 4221 9286 4221 9277
4224 9277 4230 9258 4230 9251 4208 9247
TIME...MOT...LOC 2324Z 246DEG 41KT 4213 9293
HAIL...1.00IN
WIND...60MPH
$$
Donavon1 follow-up statement
507
WWUS53 KDMX 012343
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
643 PM CDT TUE MAY 1 2018
IAC127-012353-
/O.CAN.KDMX.SV.W.0025.000000T0000Z-180502T0000Z/
Marshall IA-
643 PM CDT TUE MAY 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 AM CDT for
central Iowa.
LAT...LON 4203 9277 4221 9277 4229 9251 4208 9247
TIME...MOT...LOC 2343Z 251DEG 36KT 4214 9269
$$
IAC171-020000-
/O.CON.KDMX.SV.W.0025.000000T0000Z-180502T0000Z/
Tama IA-
643 PM CDT TUE MAY 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN TAMA COUNTY...
At 643 PM CDT, a severe thunderstorm was located 10 miles north of
Meskwaki Casino, or 11 miles northwest of Toledo, moving east at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gladbrook, Garwin and Union Grove State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4203 9277 4221 9277 4229 9251 4208 9247
TIME...MOT...LOC 2343Z 251DEG 36KT 4214 9269
HAIL...1.00IN
WIND...60MPH
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:29 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, May 1, 3:29 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 329 PM CDT Tue May 1 2018 .SHORT TERM.../Tonight through Wednesday/ Issued at 327 PM CDT Tue May 1 2018 The primary concern will obviously be convective trends through tomorrow. Water vapor imagery shows a jet segment through the Rockies with weak lift on the nose of the jet spreading through the MO Valley. The stronger 0-500m moisture convergence appears to be across southeast NE at the moment, which is also coincident with uncapped 2500 j/kg MLCAPEs. The latest satellite imagery and radar mosaic suggest initiation is already starting just north of Omaha, giving at least some credence to HRRR/ESRL HRRR solutions which would bring an MCS into central IA 00-03z or earlier. Another question will be whether later development over KS will reach Iowa and to what degree. The latest convection allowing model /CAM/ consensus seems to suggest later initiation south and west with the strength of the low level jet and Corfidi vector response pulling convection later tonight more into MO than IA. At the moment, hail and wind would seem to be our primary threats based on DCAPE and Hail Cape with low level kinematic parameters on the low end. More of a QLCS tornado concern may develop later this evening with the low level jet as 0-1km and 0-3km shear increases. Although some storms may produce locally heavy rain and amounts greater than an inch, antecedent soil conditions as well as the magnitude of the mean wind and Corfidi vectors should keep storms fairly progressive and heavy rain and flash flood threat reduced somewhat. Temperatures in the warm sector south of the front will remain rather mild with the potential for lows approaching or exceeding record high mins. Any convection should reflect typical convective diurnal minimums into tomorrow with the attention on where the boundary will re- develop into peak heating. Some CAMs push a mesoscale boundary well into MO early tomorrow, but regardless there is generate agreement lift the warm front back into the heart of Iowa during peak heating as short waves and lift eject out of what is currently the Baja trough. Thus have fairly high confidence in another round of convection later tomorrow afternoon driven by increased synoptic forcing and would not be surprised to see the SPC outlook probs lifted farther north with time. Forcing, MLCAPEs and deep shear should all be higher than are presently in place. .LONG TERM.../Wednesday night through Tuesday/ Issued at 327 PM CDT Tue May 1 2018 Bottom Line up Front... Severe weather and heavy rainfall potential continue to remain hazardous threats for Wednesday night through Thursday night this week. Synoptics... Not much change in overall synoptic-scale pattern for Wednesday through Thursday, followed by the new pattern beginning to set up into this weekend...a pattern which might be in place for at least the first half of May. Longwave trough to be over the Four Corners region by 00z Thu, propagating to NW Iowa by 00z Fri and the Great Lakes Region shortly thereafter. The thermal ridge builds over the intermountain west this weekend, extending well into Canada and towards the Arctic Circle by Sunday. Wednesday Night... We are starting to see model agreement on multiple impulses ejecting off this low, with the first one propagate northeastward through Iowa between 00z Thu and 06z Thu. The structure of this impulse should be reflected down to the surface, as it is well phased with a 50kt LLJ that will serve to transport a surge of moisture into central to southern Iowa. Meanwhile, the boundary described in the short-term AFD above should very slowly drift south, more or less remaining in place Wednesday night. Kinematic/isentropic ascent processes well-phased and in play, 0-6km mixing ratios are a widespread 6 g/kg along and south of the boundary, with a pocked of 8.0 g/kg over SW IA... SFC omega even makes it above 1 microbar, paired with warm-cloud depths well over 3500m. Models show a pocket of PWATs nearing 1.75 inches racing across Iowa from the 00z to 06z Thu time-frame, and given all of the above, rainfall efficiency should be very high. At this time, it appears reasonable for 1.5 to 2 inches of rain to fall somewhere over southern/SW IA during a 6 hour time period from 00z Thu to 06z Thu. Convective instability should be waning with the loss of daytime heating, so processes related to this impulse shouldn't directly lead to an increase of severity to ongoing storms, per se. Thursday Afternoon Through Friday Morning... The location of the boundary will be the key determiner of where svr wx will be. Medium-range models still having some issues with its location... issues which will generally not be resolved until Wednesday's convection plays out. The GFS is furthest north with the boundary location, the ECMWF furthest south, and other models somewhere in between. As longwave trough/closed low mentioned above, an accompanying sfc reflection low will be pushing eastward through Iowa. For the past two days, indicators have been there may be one last moisture surge in the warm sector and a similar, though slightly weaker setup than the Wednesday night system. A pocket of PWATs of 1.5 inches may be advected into southern Iowa... though southern to southeastern Iowa is more favored. Overall, severe weather still possible, with large hail the main threat and a tornado or two/damaging winds secondary threats. Thursday's severe weather potential certainly less than Wednesday's, and may be focused more in the afternoon versus the evening. Heavy rain/flooding potential may be most important hazard to key on by Thursday afternoon... depending on how much rain has already fallen over a given location. Worth mentioning that southern Iowa can handle more rain relative to the rest of the state given their ongoing drought conditions, but at some point local streams and flood-prone areas may begin to experience adverse impacts. Friday and beyond... Dry air entrainment and large-scale subsidence will rapidly clear skies Friday across Iowa. As mentioned above, the thermal ridge quickly builds over the intermountain west, so there will effectively be nil CAA into this weekend. So, have been nudging temps upward closer to persistence through early next week. Within the western/northwestern flow, there will likely be impulses ejecting through the upper Midwest, bringing brief warm-ups and slight precip chances. In all, Friday and beyond looks to be fairly dry and warm. This pattern may hold through the middle of the month and into the end of May... effectively making May a dry month with June-like temperatures. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1256 PM CDT Tue May 1 2018 The primary concerns through the period will be convective trends and possible LLWS into the night south and east. Shower and storm chances should increase west to east early this evening. Have tried to highlight the most likely period with VCTS wording bordered by VCSH either side. Confidence in location and timing is not there for stronger wording and also avoids prolonged thunder or precip mention. A strengthening low level jet will also increase south and east of an approaching frontal boundary inducing LLWS near KDSM and KOTM. MVFR stratus may also develop behind the precip later tonight, with a return to VFR into Wednesday. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Small LONG TERM...Kotenberg AVIATION...Small
Hazardous weather outlook, May 1, 4:40 PM CDT, 1 hour 44 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 440 PM CDT Tue May 1 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-021100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 440 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for much of central Iowa. .DAY ONE...Tonight A few periods of thunderstorms are expected tonight. Some may be severe with large hail and damaging wind. Locally heavy rains are possible as well. Minor river flooding also continues along the upper reaches of the Des Moines River basin. Flood Warnings remain in effect for these areas. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a Slight to Enhanced Risk of severe weather Wednesday. especially during the afternoon and evening hours. Large hail, damaging wind and isolated tornadoes are possible, especially over central and southern Iowa. A Slight Risk continues into Thursday for similar areas as well. These same locations may also see locally heavy rain and a Slight Risk of excessive rainfall over the next few days. Additional thunderstorm chances return to the forecast around Sunday. Severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotters will likely be needed from time to time through Thursday, especially from the late afternoon into the evening hours. Small
In the hours before
Local storm report, May 1, 6:04 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
604 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 3 W AMES 42.02N 93.68W
05/01/2018 E1.00 INCH STORY IA PUBLIC
VIA TWITTER.
&&Local storm report, May 1, 6:05 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL AMES 42.02N 93.63W
05/01/2018 E1.50 INCH STORY IA PUBLIC
VIA TWITTER.
&&Local storm report, May 1, 6:07 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
607 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL NEVADA 42.02N 93.45W
05/01/2018 E1.25 INCH STORY IA PUBLIC
VIA TWITTER.
&&Local storm report, May 1, 6:09 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
609 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL ZEARING 42.15N 93.30W
05/01/2018 E0.50 INCH STORY IA TRAINED SPOTTER
HEAVY RAIN WITH PEA AND DIME SIZED HAIL.
&&Local storm report, May 1, 6:14 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
614 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL NEVADA 42.02N 93.45W
05/01/2018 E1.25 INCH STORY IA PUBLIC
VIA SOCIAL MEDIA.
&&
FABLocal storm report, May 1, 6:23 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
623 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL LAURENS 42.85N 94.85W
05/01/2018 E1.25 INCH POCAHONTAS IA PUBLIC
RELAYED VIA COUNTY SHERIFF.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 4:31 AM CDT | Special Weather Statement | DMX | Carroll, Greene, Guthrie | 59 min |
| May 1, 9:42 AM CDT | Special Weather Statement | DMX | Warren | 33 min |
| May 1, 11:48 AM CDT | Special Weather Statement | DMX | Jasper | 27 min |
| May 1, 4:35 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Story | 40 min |
| May 1, 5:09 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 51 min |
| May 1, 5:11 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Winnebago | 32 min |
| May 1, 5:24 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin, Wright | 33 min |
| May 1, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 46 min |
| May 1, 5:31 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago, Worth | 44 min |
| May 1, 5:54 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 36 min |
| May 1, 6:05 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 40 min |
| May 1, 6:40 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.